Colorado, 2005

Hail in Colorado, May 28, 2005

May 28, 2005 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 28, 12:50 PM MST, 26 minutes earlier.

Area forecast discussion, May 28, 12:50 PM MST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
150 PM MDT SAT MAY 28 2005

.SHORT TERM... (TONIGHT-TUESDAY)
WARM FRONT MOVED NORTH ACROSS THE FORECAST AREA TODAY...WITH MOIST
AND UNSTABLE ENVIRONMENT IN ITS WAKE. SCATTERED THUNDERSTORMS WILL
CONTINUE TO BE POSSIBLE THIS EVENING...PARTICULARLY ALONG THE
STALLED BOUNDARY WHICH RUC SHOWS RETREATING TO NEAR I-70 THIS
EVENING. AFTER 06Z...SOUTHERN CONVECTION SHOULD FADE BUT COLD FRONT
WILL BE DROPPING INTO THE NEBRASKA COUNTIES WITH ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS ACCOMPANYING IT.

SUNDAY...HUGE MODEL DISCREPANCIES WITH ETA DRY AND GFS WET. COLD
FRONT ANTICIPATED TO BE SOUTH OF THE AREA AROUND 15Z-18Z. GFS
APPEARS TO BE OVERDOING UPSLOPE PRECIPITATION POST FRONTAL. WILL
GENERALLY FOLLOW THE IDEA OF THE ETA...FAVORING A CHANCE OF
THUNDERSTORMS IN THE MORNING IN FAR NORTHEAST COUNTIES WHERE VORT
MAX WILL BE MOVING THROUGH 500MB FLOW EARLY. WEAK HEIGHT RISES SEEN
IN THE AFTERNOON WITH INSTABILITY SWEPT SOUTH WITH FRONT. CANT
TOTALLY DISCOUNT AN AFTERNOON SHOWER...BUT EXPECT THUNDERSTORMS TO
INITIATE IN THE AFTERNOON SOUTH AND WEST OF THE AREA ALONG THE FRONT.

SUNDAY NIGHT...MODELS DEVELOP STRONG VORT MAX/QPF BULLSEYE OVER
SOUTHEASTERN COLORADO...SLIDING SOUTHEAST OVERNIGHT. WILL TIER POPS
FROM SOUTHWEST TO NORTHEAST ACCORDINGLY.

MONDAY...DID NOT SPEND MUCH TIME ON THIS DAY DUE TO SHORT TERM
CONCERNS. A QUICK LOOK AT 850MB TEMPERATURES WOULD SUPPORT WARMING
TEMPERATURES A BIT FROM GOING FORECAST.

.LONG TERM... (WEDNESDAY-SATURDAY)
ENSEMBLE SPREAD STILL QUITE LARGE ACROSS THE WEST WITH DETAILS OF
TROUGH. ECMWF CONTINUES TO SHOW DEEP CUT OFF LOW SLOWLY MOVING ALONG
THE US/CANADA BORDER TO EASTERN MONTANA BY FRIDAY. OPERATIONAL GFS
MUCH MORE PROGRESSIVE SHOWING THE SAME SYSTEM JUST SOUTH OF HUDSON
BAY BY FRIDAY. WILL TRY TO BLEND THE TWO SOLUTIONS TOWARDS THE NCEP
ENSEMBLE MEAN WHILE MAINTAINING CONTINUITY WITH PREVIOUS FORECAST.

WEAK 500MB HEIGHT RISES FORECAST ON WEDNESDAY BEHIND SHORTWAVE
LIFTING NORTH OF THE FORECAST AREA. RETURN FLOW AT THE SURFACE WOULD
SUPPORT MOISTURE/INSTABILITY AXIS DEVELOPING OVER EASTERN COLORADO.
NCEP ENSEMBLE MEAN SHOWS MEAN 500MB TROUGH POSITION OVER THE ROCKIES
THURSDAY AND FRIDAY...THEN TENDING TO LIFT OUT TO THE NORTHEAST ON
SATURDAY WITH SHORTWAVE RIDGING TRYING TO BUILD IN BEHIND IT. THUS
WILL KEEP A SLIGHT MENTION OF THUNDERSTORMS THROUGH FRIDAY...THEN
DRY AND WARMER ON SATURDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

JDK
Hazardous weather outlook, May 28, 9:35 AM MST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT SAT MAY 28 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1035 AM MDT SAT MAY 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS THE
TRI-STATE AREA THIS MORNING AND AN INCREASE IN COVERAGE IS EXPECTED
THROUGH THE AFTERNOON AND EVENING HOURS. WITH A FEW BREAKS IN THE
CLOUDS...THE AIRMASS IS EXPECTED TO BECOME MODERATELY UNSTABLE WITH
SCATTERED SEVERE THUNDERSTORMS POSSIBLE ACROSS THE TRI-STATE AREA
AFTER 1 PM MDT (2 PM CDT). THE PRIMARY THREATS FROM ANY
THUNDERSTORMS THAT BECOME SEVERE WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH MOST OF THE WEEK.
THIS WILL BRING A CHANCE OF THUNDERSTORMS TO THE REGION FROM TUESDAY
AFTERNOON INTO FRIDAY NIGHT. AT THIS TIME...OCCASIONAL CLOUD TO
GROUND LIGHTNING WILL BE THE GREATEST THREAT FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE TRI-STATE AREA AFTER 1 PM
MDT (2 PM CDT).

BULLER/MWM

In the hours before

Special weather statement, May 28, 12:16 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
116 PM MDT SAT MAY 28 2005

COZ090>092-KSZ001-NEZ079-290200-
CHEYENNE CO-CHEYENNE KS-DUNDY-KIT CARSON-YUMA-
116 PM MDT (216 PM CDT) SAT MAY 28 2005

...SEVERE THUNDERSTORM WATCH NUMBER 339 IN EFFECT FOR PORTIONS OF
THE TRI-STATE AREA...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
#339 FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA UNTIL 8 PM MDT
(9 PM CDT):

IN COLORADO: YUMA...KIT CARSON...CHEYENNE
IN NEBRASKA: DUNDY
IN KANSAS: CHEYENNE

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES.

DDT
Special weather statement, May 28, 12:36 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
136 PM MDT SAT MAY 28 2005

KSZ002>004-013>016-027>029-NEZ080-081-290300-
DECATUR-GOVE-GRAHAM-HITCHCOCK-LOGAN-NORTON-RAWLINS-RED WILLOW-
SHERIDAN-SHERMAN-THOMAS-WALLACE-
136 PM MDT (236 PM CDT) SAT MAY 28 2005

...SEVERE THUNDERSTORM WATCH NUMBER 340 IN EFFECT FOR PORTIONS OF
THE TRI-STATE AREA...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
#340 FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA UNTIL 9 PM MDT
(10 PM CDT):

IN NEBRASKA: HITCHCOCK...RED WILLOW.
IN KANSAS: DECATUR...GOVE...GRAHAM...LOGAN...NORTON...RAWLINS...
SHERIDAN...SHERMAN...THOMAS...WALLACE.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES.

DLF
Local storm report, May 28, 1:10 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT SAT MAY 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

142 PM      HAIL             21 NW ATWOOD            39.96N 101.39W
05/28/2005  0.75 INCH        RAWLINS            KS   PUBLIC

&&

MBM
Local storm report, May 28, 1:12 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR DATE
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT SAT MAY 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     HAIL             MCCOOK                  40.20N 100.60W
05/28/2005  1.00 INCH        RED WILLOW         NE   TRAINED SPOTTER

152 PM      HAIL             13 SW ST. FRANCIS       39.68N 102.01W
05/28/2005  0.75 INCH        CHEYENNE           KS   TRAINED SPOTTER

&&

MEHLE

The radar

The Goodland radar (KGLD), 67 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yuma

When
May 28, 1:16 PM MST
Where
Yuma County, 5 mi WSW of Idalia
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.667, -102.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454599.